Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 15, NWS JSJ

May 12, 2009

NWS JSJ issued this flash flood warning at May 12, 2009, 2:12 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2009, 2:12 PM CDT (19:12 UTC)
Expired
May 12, 2009, 4:15 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 39 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 121912
FFWSJU
PRC029-031-087-119-127-122115-
/O.NEW.TJSJ.FF.W.0015.090512T1912Z-090512T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
312 PM AST TUE MAY 12 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CANOVANAS
     CAROLINA
     SAN JUAN
     LOIZA
     RIO GRANDE

* UNTIL 515 PM AST

* AT 308 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN OVER THE WARNED AREA. THE SOIL IS SATURATED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ADDITIONALLY...ROADS AND LANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AND POOR DRAINAGE AREAS ARE
SUBJECT TO FLOODING. MOTORISTS ARE URGED TO AVOID ROADS WHERE
EXCESSIVE PONDING IS OBSERVED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1840 6608 1849 6604 1851 6600 1851 6596
      1849 6592 1847 6590 1836 6588

$$
1 follow-up statement
000 
WGCA72 TJSJ 122111
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
511 PM AST TUE MAY 12 2009

PRC029-031-087-119-127-122140-
/O.EXP.TJSJ.FF.W.0015.000000T0000Z-090512T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CANOVANAS PR-CAROLINA PR-SAN JUAN PR-LOIZA PR-RIO GRANDE PR-
511 PM AST TUE MAY 12 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM AST FOR RIO
GRANDE...LOIZA...SAN JUAN...CAROLINA AND CANOVANAS MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS 
EXPECTED ACROSS THESE AREAS AT THIS TIME. THEREFORE...THE FLASH 
FLOOD WARNING WILL EXPIRE FOR THE ABOVE MUNICIPALITIES AT 515 PM AST 
LATE THIS AFTERNOON.

LAT...LON 1840 6608 1849 6604 1851 6600 1851 6596
      1849 6592 1847 6590 1836 6588

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 12, 8:50 AM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, May 12, 8:50 AM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
950 AM AST TUE MAY 12 2009

.UPDATE...NO CHANGES MADE TO GOING FORECAST.

&&

.AVIATION...TEMPO IFR CONDITIONS EXPECTED UNTIL 18Z AT
TISX...TIST...TNCM AND TKPK AS TSRA MOVES OVERHEAD. LATER THIS
AFTERNOON EXPECT TSRA AND TEMPO IFR OVER TJMZ AND TJBQ...WITH
PERHAPS A TEMPO MVFR IN SHRA OVER TJSJ.

&&

.PREV DISCUSSION... /ISSUED 555 AM AST TUE MAY 12 2009/

SYNOPSIS...
SKIES REMAINED VARIABLY CLOUDY TO MOSTLY CLOUDY ACROSS THE REGION
AS LOW TO MID LEVEL CLOUDS MOVED FROM EAST TO WEST ACROSS THE ISLANDS
AND SURROUNDING WATERS. SATELLITE IMAGERY SHOWED AN EXTENSIVE AREA
OF TROPICAL MOISTURE WITH EMBEDDED SHOWERS AND ISOLATED THUNDERSTORMS
STRETCHED ACROSS THE NORTHEAST CARIBBEAN FROM THE U.S. VIRGIN ISLANDS
EASTWARDS ACROSS THE NORTHERN LEEWARDS. THIS AREA OF CLOUDINESS IS
ASSOCIATED WITH AN EASTERLY PERTURBATIONS/LOW LEVEL TROUGH MOVING
ACROSS THE REGION IN THE PREVAILING EASTERLIES.

IN THE MID TO UPPER LEVELS...A BROAD HIGH PRESSURE RIDGE EXTENDING
NORTHWARDS FROM ACROSS THE SOUTHERN CARIBBEAN...AND WEAK TROUGH
JUST NORTH OF THE AREA WILL MAINTAIN UPPER LEVEL WESTERLIES ACROSS
THE REGION AT LEAST THROUGH WEDNESDAY...THEN THE PATTERN GRADUALLY
CHANGES AS A TROUGH ACROSS THE WEST ATLANTIC BECOMES AMPLIFIED AND
SLOWLY SHIFTS EASTWARDS DURING THE REST OF THE WEEK. THE MID TO
UPPER LEVEL TROUGH IS SUPPORTED BY AN AREA OF LOW PRESSURE ACROSS
THE WEST ATLANTIC...WHICH WILL DEEPEN OVER THE NEXT COUPLE OF DAYS
THEN LIFT NORTHEAST AS IT RIDES THE WESTERN PERIPHERY OF THE CENTRAL
ATLANTIC HIGH. STRONG HIGH PRESSURE WILL QUICKLY BUILD BEHIND THE
DEPARTING AREA OF LOW PRESSURE BY THE END OF THE WEEK TO MAINTAIN
A MODERATE EAST TO NORTHEAST TRADE WIND FLOW ACROSS THE LOCAL
REGION.

DISCUSSION...
LOW LEVEL DISTURBANCE MOVING ACROSS THE NORTHERN LEEWARDS THIS MORNING...
WILL BRING INCREASING MOISTURE ACROSS THE REGION ONCE AGAIN TODAY...TO
INCREASE THE CHANCE OF SHOWER ACTIVITY ACROSS THE ISLANDS DURING THE
EARLY MORNING AND REST OF THE DAY. LOCAL AND DIURNAL EFFECTS WILL AID
IN DEVELOPMENT OF SHOWERS...AND ISOLATED THUNDERSTORMS ESPECIALLY
ACROSS THE INTERIOR AND WEST SECTIONS OF PUERTO RICO. CONSIDERABLE
AMOUNTS OF LOW TO MID LEVEL MOISTURE SPREAD ACROSS THE REGION FOR
THE NEXT SEVERAL DAYS...THEREFORE EXPECT THIS OVERALL MOIST WEATHER
PATTERN TO CONTINUE INTO THE END OF THE WORK WEEK...WITH THE POTENTIAL
FOR CONVECTIVE DEVELOPMENT...AND LOCALIZED FLOODING IN SOME AREAS
EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS.

FOR TODAY...SHOWER ACTIVITY WILL AFFECT MAINLY THE EASTERN SECTIONS
OF PUERTO RICO DURING THE EARLY MORNING HOURS...THEN GRADUALLY SPREAD
WEST ACROSS THE INTERIOR WHILE BEING ENHANCED BY DIURNAL AND LOCAL
EFFECTS AS THE DAY PROGRESSES.

AVIATION...
PATCHES OF LOW TO MID LEVEL CLOUDS WITH EMBEDDED SHOWERS AND A FEW
THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD ACROSS THE LESSER
ANTILLES AND ACROSS THE U.S.VIRGIN ISLANDS...PRODUCING PERIODS OF
MVFR CONDITIONS ACROSS TNCM...TKPK...TIST...TISX AND TJSJ UNTIL AT
LEAST 14Z. THIS MOISTURE WILL TRACK WESTWARD AND AFTER 17Z...SHOWERS
AND A FEW THUNDERSTORMS WILL DEVELOP OVER THE CORDILLERA CENTRAL
OF PUERTO RICO PRODUCING PERIODS OF MVFR OR EVEN IFR CONDITIONS
ACROSS TJMZ AND TJBQ UNTIL AT LEAST 22Z. LATEST TJSJ 00Z SOUNDING
INDICATED AN EASTERLY WIND FLOW UP TO 20 KNOTS FROM THE SURFACE TO
AROUND 15K FEET...BECOMING NORTHWESTERLY AND STRONGER ABOVE 15K
FEET.

MARINE...
WINDS AND SEAS WILL INCREASE TODAY ACROSS THE LOCAL COASTAL WATERS.
SMALL CRAFT ADVISORIES WILL BE IN EFFECT AS EARLY AS NOON TODAY FOR
THE OFFSHORE ATLANTIC WATERS AND THE ANEGADA PASSAGE. SMALL CRAFT
ADVISORIES WILL ALSO BE REQUIRED FOR THE OFFSHORE CARIBBEAN WATERS
REST OF THE LOCAL PASSAGES LATER THIS EVENING AND CONTINUING THROUGH
AT LEAST THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  76  85  76 /  60  40  40  40
STT  84  74  84  74 /  60  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

93/64
Hazardous weather outlook, May 12, 9:18 AM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN...CORRECTED
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
1018 AM AST TUE MAY 12 2009

AMZ710>745-PRZ001>013-131430-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
1018 AM AST TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW TO MID LEVEL MOISTURE...ASSOCIATED WITH A SURFACE
TROUGH...ACROSS THE NORTHERN LEEWARD ISLANDS EARLY THIS MORNING
WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND A FEW THUNDERSTORMS
ACROSS EASTERN SECTIONS OF PUERTO RICO DURING THE REST OF THE
MORNING HOURS. THIS MOISTURE IN COMBINATION WITH DIURNAL HEATING
AND LOCAL TERRAIN EFFECTS WILL INDUCE THE DEVELOPMENT OF SHOWERS
AND ISOLATED THUNDERSTORMS ESPECIALLY ACROSS WESTERN AND INTERIOR
SECTIONS OF PUERTO RICO DURING THE AFTERNOON AND EVENING HOURS.
PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL ARE POSSIBLE. WITH
THE ALREADY SATURATED SOIL ACROSS MUCH OF PUERTO RICO...THE
POTENTIAL FOR URBAN...SMALL STREAM...AND RIVER FLOODING AS WELL
LOCAL MUDSLIDES IN AREAS OF STEEP TERRAIN REMAIN HIGH THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LINGERING MOISTURE ACROSS THE REGION WILL RESULT IN THE DEVELOPMENT
OF SHOWERS AND ISOLATED THUNDERSTORM FOCUSED MAINLY ACROSS WESTERN
INTERIOR SECTIONS OF THE ISLAND ESPECIALLY DURING THE
AFTERNOONS...WHERE MINOR FLOODING MAY OCCUR ACROSS LOW LYING AND
POOR DRAINAGE AREAS...URBAN LOCATIONS AND LOCAL STREET AND
HIGHWAYS WEDNESDAY AND CONTINUING THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT REQUIRED AT THE MOMENT...BUT REPORTS OF
RAINFALL AMOUNTS AND FLOODING WOULD BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-131430-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
1018 AM AST TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW TO MID LEVEL MOISTURE...ASSOCIATED WITH A SURFACE
TROUGH...ACROSS THE NORTHERN LEEWARD ISLANDS EARLY THIS MORNING
WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND A FEW THUNDERSTORMS
ACROSS THE U.S. VIRGIN ISLANDS AND THE SURROUNDING COASTAL WATERS
TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LINGERING MOISTURE ACROSS THE REGION WILL RESULT IN THE DEVELOPMENT
OF SHOWERS AND A FEW THUNDERSTORMS ACROSS THE REGION DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT REQUIRED AT THE MOMENT...BUT REPORTS OF
RAINFALL AMOUNTS WOULD BE GREATLY APPRECIATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:12 AM CDTSmall Craft AdvisoryJSJ18 hr
May 12, 2:00 PM CDTAreal Flood AdvisoryJSJ3 hr
May 12, 3:15 PM CDTAreal Flood AdvisoryJSJ102 min
May 12, 4:04 PM CDTAreal Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.